Alert archive / Wyoming / High Wind Warnings in 2025

High Wind Warning 4, NWS Riverton, WY

February 4, 20255 counties in Wyoming

NWS Riverton, WY issued this high wind warning at Feb 4, 2025, 12:52 PM MST for 5 counties in Wyoming. It took effect at Feb 5, 2025, 5:00 AM MST. It was in force for 15 hr. 31 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Feb 4, 2025, 12:52 PM MST (19:52 UTC)
In effect from
Feb 5, 2025, 5:00 AM MST
Expired
Feb 5, 2025, 8:00 PM MST
In force
15 hr
Issued by
NWS Riverton, WY

Counties Fremont County, WY, Hot Springs County, WY, Natrona County, WY, Park County, WY, Sweetwater County, WY

The radar

The Riverton/Lander radar (KRIW), 13 km from the middle of the area, began a volume at 19:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 5, 5:00 AM MSTNON-TSTM WND GST 583 Nw Atlantic City, WYMesonet station PC285 Skyline.
Feb 5, 6:40 AM MSTNON-TSTM WND GST 593 Sw Lander, WYMesonet station PC454 Moss Rock.
Feb 5, 8:00 AM MSTNON-TSTM WND GST 613 Ne Lander, WYMesonet station PC259 Wyopo.
Feb 5, 8:30 AM MSTNON-TSTM WND GST 559 Sse Wapiti, WYMesonet station PC395 Shoshone Southfork.
Feb 5, 8:56 AM MSTNON-TSTM WND GST 9710 Ne Atlantic City, WYMesonet station KREC Red Canyon - South Pass.
Feb 5, 10:10 AM MSTNON-TSTM WND GST 646 Se Casper, WYMesonet station PC392 Claude Creek.
Feb 5, 10:10 AM MSTNON-TSTM WND GST 745 E Ervay, WYMesonet station RSNW4 Hiland 16 S.
Feb 5, 10:14 AM MSTNON-TSTM WND GST 606 Wnw Sweetwater Statio, WYMesonet station KBVR Beaver Rim (WYDOT).
Feb 5, 10:50 AM MSTNON-TSTM WND GST 6713 Se Evansville, WYMesonet station PC459 Muddy Creek.
Feb 5, 10:56 AM MSTNON-TSTM WND GST 552 Se Hiland, WYMesonet station KHLD Hiland 2.4 SE (WYDOT).
Feb 5, 10:56 AM MSTNON-TSTM WND GST 612 Sse Casper, WYMesonet station WY47 Casper 2.1 SW (WYDOT).
Feb 5, 11:00 AM MSTNON-TSTM WND GST 656 W Alcova, WYMesonet station KPAT Alcova 7 W (WYDOT).
Feb 5, 11:20 AM MSTNON-TSTM WND GST 584 Se Evansville, WYMesonet station WY61 I25 - Hat Six.
Feb 5, 11:20 AM MSTNON-TSTM WND GST 706 Nw Mills, WYASOS station KCPR Casper Airport.
Feb 5, 11:36 AM MSTNON-TSTM WND GST 60Natrona, WYMesonet station WY45 Natrona (WYDOT).
Feb 5, 11:50 AM MSTNON-TSTM WND GST 868 E Sunlight Basin, WYMesonet station PC396 Dead Indian Ridge.
Feb 5, 11:52 AM MSTNON-TSTM WND GST 568 S Casper, WYMesonet station CMRW4 Casper 8 S.
Feb 5, 11:56 AM MSTNON-TSTM WND GST 1038 E Sunlight Basin, WYMesonet station KCHJ Sunlight Basin 8 E (WYDOT).
Feb 5, 12:00 PM MSTNON-TSTM WND GST 562 Ne Mills, WYMesonet station WY50 Mills 2 NE (WYDOT).
Feb 5, 12:29 PM MSTNON-TSTM WND GST 568 Se Reliance, WYASOS station KRKS Rock Springs Airport.
Feb 5, 12:30 PM MSTNON-TSTM WND GST 6014 N Bar Nunn, WYMesonet station KTMH Bar Nunn 13.6 N (WYDOT).
Feb 5, 12:36 PM MSTNON-TSTM WND GST 555 Se Reliance, WYMesonet station WY10 Reliance 5.2 SE (WYDOT).
Feb 5, 12:40 PM MSTNON-TSTM WND GST 6411 Wnw Cody, WYMesonet station RATW4 Cody 10 WNW.
Feb 5, 12:50 PM MSTNON-TSTM WND GST 617 N Bairoil, WYMesonet station CAMW4 Muddy Gap 7 SW.
Feb 5, 1:12 PM MSTNON-TSTM WND GST 748 Nnw Sunlight Basin, WYMesonet station CDAW4 Crandall.
Feb 5, 1:55 PM MSTNON-TSTM WND GST 6113 S Thermopolis, WYAWOS station KTBX Boysen Peak.
Feb 5, 2:42 PM MSTNON-TSTM WND GST 6910 Wsw Grass Creek, WYMesonet station GCRW4 Meeteetse 10 S.
Feb 5, 3:40 PM MSTNON-TSTM WND GST 556 Ssw Meeteetse, WYMesonet station PC463 Wood River East.
Feb 5, 4:00 PM MSTNON-TSTM WND GST 7522 Wnw Dubois, WYMesonet station LAVBT Lava Mountain (BTAVAL).
Feb 5, 4:20 PM MSTNON-TSTM WND GST 6026 Sse Point Of Rocks, WYMesonet station PC399 Pine Butte.
Feb 5, 5:01 PM MSTNON-TSTM WND GST 5912 W Fort Washakie, WYMesonet station WRVW4 Fort Washakie 10 W.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 7.9 hours before the alert went out and 13 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2025-02-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2025-02-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 403 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1646 m above ground
0-6 km bulk shear
80 kt
0-1 km storm-relative helicity
403 m²/s²
0-3 km storm-relative helicity
557 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

942 
WWUS75 KRIW 041952
NPWRIW

URGENT - WEATHER MESSAGE
National Weather Service Riverton WY
1252 PM MST Tue Feb 4 2025

WYZ003-051400-
/O.UPG.KRIW.HW.A.0004.250205T1200Z-250206T0100Z/
/O.NEW.KRIW.HW.W.0004.250205T1200Z-250206T0300Z/
Cody Foothills-
Including the cities of Clark, Cody, and Meeteetse
1252 PM MST Tue Feb 4 2025

...HIGH WIND WARNING IN EFFECT FROM 5 AM TO 8 PM MST WEDNESDAY...

* WHAT...West winds 25 to 35 mph with gusts up to 60 mph expected.

* WHERE...Cody Foothills.

* WHEN...From 5 AM to 8 PM MST Wednesday.

* IMPACTS...Travel may be difficult, especially for high profile 
  vehicles. Motorists should be aware of sudden and strong 
  crosswinds.

$$

WYZ019-020-051400-
/O.UPG.KRIW.HW.A.0004.250205T1200Z-250206T0100Z/
/O.NEW.KRIW.HW.W.0004.250205T1200Z-250206T0300Z/
Green Mountains and Rattlesnake Range-Natrona County Lower
Elevations-
Including the cities of Jeffrey City and Casper
1252 PM MST Tue Feb 4 2025

...HIGH WIND WARNING IN EFFECT FROM 5 AM TO 8 PM MST WEDNESDAY...

* WHAT...Southwest winds 30 to 40 mph with gusts up to 65 mph 
  expected. Occasional gusts over 70 mph are possible in the wind 
  prone areas on the south side of Casper.

* WHERE...Green Mountains and Rattlesnake Range and Natrona County 
  Lower Elevations.

* WHEN...From 5 AM to 8 PM MST Wednesday.

* IMPACTS...Travel may be difficult, especially for high profile 
  vehicles. Motorists should be aware of sudden and strong 
  crosswinds.

$$

For more information from the National Weather Service, visit 
https://weather.gov/riw/ .

Dziewaltowski
3 follow-up statements
355 
WWUS75 KRIW 050756
NPWRIW

URGENT - WEATHER MESSAGE
National Weather Service Riverton WY
1256 AM MST Wed Feb 5 2025

WYZ002-060200-
/O.EXA.KRIW.HW.W.0004.250205T1200Z-250206T0300Z/
Absaroka Mountains-
1256 AM MST Wed Feb 5 2025

...HIGH WIND WARNING IN EFFECT FROM 5 AM THIS MORNING TO 8 PM MST 
THIS EVENING...

* WHAT...West winds 35 to 50 mph with gusts up to 80 mph expected.

* WHERE...Absaroka Mountains.

* WHEN...From 5 AM this morning to 8 PM MST this evening.

* IMPACTS...Travel will be difficult, especially for high profile 
  vehicles. Motorists should be aware of sudden and strong 
  crosswinds.

$$

WYZ016-060200-
/O.EXA.KRIW.HW.W.0004.250205T1200Z-250206T0300Z/
Upper Wind River Basin-
Including the cities of Dubois
1256 AM MST Wed Feb 5 2025

...HIGH WIND WARNING IN EFFECT FROM 5 AM THIS MORNING TO 8 PM MST 
THIS EVENING...

* WHAT...West winds 30 to 40 mph with gusts up to 65 mph expected.

* WHERE...Upper Wind River Basin.

* WHEN...From 5 AM this morning to 8 PM MST this evening.

* IMPACTS...Travel will be difficult, especially for high profile 
  vehicles. Motorists should be aware of sudden and strong 
  crosswinds.

$$

WYZ003-060200-
/O.CON.KRIW.HW.W.0004.250205T1200Z-250206T0300Z/
Cody Foothills-
Including the cities of Cody, Clark, and Meeteetse
1256 AM MST Wed Feb 5 2025

...HIGH WIND WARNING REMAINS IN EFFECT FROM 5 AM THIS MORNING TO 8 
PM MST THIS EVENING...

* WHAT...Southwest winds 25 to 35 mph with gusts up to 60 mph 
  expected.

* WHERE...Cody Foothills.

* WHEN...From 5 AM this morning to 8 PM MST this evening.

* IMPACTS...Travel may be difficult, especially for high profile 
  vehicles. Motorists should be aware of sudden and strong 
  crosswinds.

$$

WYZ019-020-060200-
/O.CON.KRIW.HW.W.0004.250205T1200Z-250206T0300Z/
Green Mountains and Rattlesnake Range-Natrona County Lower
Elevations-
Including the cities of Casper and Jeffrey City
1256 AM MST Wed Feb 5 2025

...HIGH WIND WARNING REMAINS IN EFFECT FROM 5 AM EARLY THIS MORNING 
TO 8 PM MST THIS EVENING...

* WHAT...Southwest winds 30 to 40 mph with gusts up to 65 mph 
  expected. Occasional gusts over 70 mph are possible in the wind 
  prone areas on the south side of Casper.

* WHERE...Green Mountains and Rattlesnake Range and Natrona County 
  Lower Elevations.

* WHEN...From 5 AM this morning to 8 PM MST this evening.

* IMPACTS...Travel may be difficult, especially for high profile 
  vehicles. Motorists should be aware of sudden and strong 
  crosswinds.

$$

For more information from the National Weather Service, visit 
https://weather.gov/riw/ .

Straub
873 
WWUS75 KRIW 051829
NPWRIW

URGENT - WEATHER MESSAGE
National Weather Service Riverton WY
1129 AM MST Wed Feb 5 2025

WYZ002-060300-
/O.CON.KRIW.HW.W.0004.000000T0000Z-250206T0300Z/
Absaroka Mountains-
1129 AM MST Wed Feb 5 2025

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 8 PM MST THIS EVENING...

* WHAT...West winds 40 to 50 mph with gusts up to 60 to 70 mph.

* WHERE...Absaroka Mountains.

* WHEN...Until 8 PM MST this evening.

* IMPACTS...Travel will be difficult, especially for high profile 
  vehicles. Motorists should be aware of sudden and strong 
  crosswinds.

$$

WYZ003-060300-
/O.CON.KRIW.HW.W.0004.000000T0000Z-250206T0300Z/
Cody Foothills-
Including the cities of Meeteetse, Clark, and Cody
1129 AM MST Wed Feb 5 2025

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 8 PM MST THIS EVENING...

* WHAT...Southwest winds 30 to 40 mph with gusts up to 60 mph.

* WHERE...Cody Foothills.

* WHEN...Until 8 PM MST this evening.

* IMPACTS...Travel may be difficult, especially for high profile 
  vehicles. Motorists should be aware of sudden and strong 
  crosswinds.

$$

WYZ016-060300-
/O.CON.KRIW.HW.W.0004.000000T0000Z-250206T0300Z/
Upper Wind River Basin-
Including the cities of Dubois
1129 AM MST Wed Feb 5 2025

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 8 PM MST THIS EVENING...

* WHAT...West winds 30 to 40 mph with gusts up to 60 mph.

* WHERE...Upper Wind River Basin.

* WHEN...Until 8 PM MST this evening.

* IMPACTS...Travel will be difficult, especially for high profile 
  vehicles. Motorists should be aware of sudden and strong 
  crosswinds.

$$

WYZ019-020-060300-
/O.CON.KRIW.HW.W.0004.000000T0000Z-250206T0300Z/
Green Mountains and Rattlesnake Range-Natrona County Lower
Elevations-
Including the cities of Casper and Jeffrey City
1129 AM MST Wed Feb 5 2025

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 8 PM MST THIS EVENING...

* WHAT...Southwest winds 30 to 40 mph with gusts up to 60 mph. 
  Occasional gusts over 70 mph are possible in the wind prone areas 
  on the south side of Casper.

* WHERE...Green Mountains and Rattlesnake Range and Natrona County 
  Lower Elevations.

* WHEN...Until 8 PM MST this evening.

* IMPACTS...Travel may be difficult, especially for high profile 
  vehicles. Motorists should be aware of sudden and strong 
  crosswinds.

$$

For more information from the National Weather Service, visit 
https://weather.gov/riw/ .

Lowe
051 
WWUS75 KRIW 060304
NPWRIW

URGENT - WEATHER MESSAGE
National Weather Service Riverton WY
804 PM MST Wed Feb 5 2025

WYZ002-003-016-019-020-060415-
/O.EXP.KRIW.HW.W.0004.000000T0000Z-250206T0300Z/
Absaroka Mountains-Cody Foothills-Upper Wind River Basin-Green
Mountains and Rattlesnake Range-Natrona County Lower Elevations-
Including the cities of Dubois, Cody, Jeffrey City, Meeteetse,
Clark, and Casper
804 PM MST Wed Feb 5 2025

...HIGH WIND WARNING HAS EXPIRED...

Winds will continue to diminish through the rest of the evening. 
Though occasional strong gusts are possible, high winds are not 
expected to continue and thus, the High Wind Warning has been 
allowed to expire.

$$

For more information from the National Weather Service, visit 
https://weather.gov/riw/ .

Hensley

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this high wind warning went out at Feb 4, 10:00 AM MST, 2 hours 52 minutes earlier. Its key messages:

  • Wide range of temperatures today, with most of the state seeing a surge of warmer south winds.
  • Colder temperatures today will be confined to the Bighorn Basin and Johnson County.
  • Warmer temperatures push farther north on Wednesday, before a cold front pushes across the state late Wednesday afternoon. The front brings a brief round of rain/snow for most of the state Wednesday.
  • Tight gradient ahead of the front brings strong winds to the Wind Corridor and the Cody Foothills early Wednesday.
Area forecast discussion, Feb 4, 10:00 AM MST, 2 hours 52 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
1000 AM MST Tue Feb 4 2025

.KEY MESSAGES...

- Wide range of temperatures today, with most of the state
  seeing a surge of warmer south winds.

- Colder temperatures today will be confined to the Bighorn
  Basin and Johnson County.

- Warmer temperatures push farther north on Wednesday, before a
  cold front pushes across the state late Wednesday afternoon.
  The front brings a brief round of rain/snow for most of the
  state Wednesday.

- Tight gradient ahead of the front brings strong winds to the
  Wind Corridor and the Cody Foothills early Wednesday.

&&

.DISCUSSION...
Issued at 226 AM MST Tue Feb 4 2025

Conditions will be generally quieter across the state today, as
a warm front tries to surge northward across the state. It
doesn't have a lot of push along with it, so the warm air won't
be able to dislodge some of the colder air still in the Bighorn
Basin and northern Johnson County. Those areas will struggle to
get out of the teens and lower 20s today. On the south side of
the boundary, temperatures will remain very warm for the
beginning of April, er, I mean February. Highs today will surge
into the 40s, including areas like Pinedale, Star Valley, and
greater Jackson Hole. Areas from Rock Springs to Casper will
reach the low to mid 50s. While these temperatures are
particularly warm, there are no records being threatened today,
as most local records highs for today are in the 60s. A little
remaining moisture pushing into the western mountains may bring
a brief rain/snow mix for the higher elevations today, but any
further accumulations will be minimal.

Slightly more active weather returns on Wednesday as a shortwave
sweep by to the northwest across Idaho and Montana. Winds will
be the main concern during the day Wednesday as the gradient
tightens. Frequent wind gusts above 60 mph are becoming more
likely between Rock Springs and Casper, including Casper Outer
Drive, along with the Cody Foothills, so a High Wind Watch has
been hoisted. Otherwise, the warm air from the south will
finally push the cold air out of the northern basins, but the
wave will give the cold air a good push southward later in the
afternoon, with temperatures returning back to where they should
be for February. The wave will also bring one more round of
moisture along with it, spreading moderate snow back into the
western mountains Wednesday morning. The colder air will already
be in place there, so precip should remain as snow into
Wednesday afternoon. The cold push will bring lows Wednesday
night back down to the single digits for most of northern WY,
with any milder temps in the 20s confined to areas south of
Casper and Rick Springs. Zonal flow aloft keeps the temperatures
respectable on the Thursday, with highs mainly in the 30s.
Another fast-moving trough races eastward across the Northern
Rockies on Friday, bringing another round of snowfall to most of
the state between Thursday night and Friday night.

&&

.AVIATION /18Z TAFS THROUGH 18Z WEDNESDAY/...
Issued at 1000 AM MST Tue Feb 4 2025

IFR ceilings still at COD that will linger into the afternoon
through at least 20Z. Models do suggest improvement to VFR at
that point but the cold air might keep it down all day and into
the overnight hours. Otherwise, all other locations VFR with mid
to upper level clouds throughout. Increasing snow chances west
of the Divide, first at JAC after 08Z, then after 12Z for
BPI/PNA with prob30 groups to include MVFR conditions. More
predominant at JAC after 15Z with even IFR conditions possible.
East of the Divide will see increasing winds after 15Z, to go
along with RKS, with 18-25kt gusts through the end of the period
extending into Wednesday afternoon for the next TAF cycle. Wind
shear possible at LND this afternoon until winds mix to the
surface, but overall, minimal concerns going forward.

Please see the Aviation Weather Center and/or CWSU ZDV and ZLC for
the latest information on icing and turbulence forecasts.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
High Wind Watch from late tonight through Wednesday afternoon
for WYZ003-019-020.

&&

DISCUSSION...Straub
AVIATION...Lowe
Hazardous weather outlook, Feb 4, 2:28 AM MST, 10 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
228 AM MST Tue Feb 4 2025

WYZ001>020-022>030-051330-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Bighorn Basin-Southwest Bighorn Basin-Southeast Bighorn Basin-
Owl Creek and Bridger Mountains-Bighorn Mountains West-
Bighorn Mountains Southeast-Northeast Johnson County-
Southeast Johnson County-Teton and Gros Ventre Mountains-
Jackson Hole-Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
228 AM MST Tue Feb 4 2025

...HIGH WIND WATCH IN EFFECT WEDNESDAY FOR THE CODY FOOTHILLS, GREEN
MOUNTAINS, RATTLESNAKE RANGE, AND LOWER ELEVATIONS OF NATRONA
COUNTY...

This Hazardous Weather Outlook is for Western and Central Wyoming.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Wednesday...Moderate snow possible for western Wyoming mountains.
Strong to potential high wind possible from Muddy Gap through Casper,
and the Cody Foothills.

Thursday night and Friday...A chance of snow across most of western
and central Wyoming.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Riverton, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 4, 2:25 AM MSTHigh Wind WatchRIWFremont, Natrona, Park, Sweetwater10 hr

Nearby

High Wind Warnings in Wyoming, 2025Every high wind warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.